Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 69, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2019, 4:23 PM EDT for 4 counties in Georgia; Aiken County, Barnwell County, South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2019, 4:23 PM EDT (20:23 UTC)
- Expired
- Jun 22, 2019, 5:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 101 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:36 PM EDT | TSTM WND GST 58 | 5 Nne Waynesboro, GA | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5 NNE WAYNESBORO. SKYWARN SPOTTER REPORTED ESTIMATED WINDS OF 58 MPH, NO HAIL, EXTREMELY HEAVY RAINS. |
| Jun 22, 4:36 PM EDT | TSTM WND GST 58 | 5 Nne Waynesboro, GA | SKYWARN SPOTTER REPORTED ESTIMATED WINDS OF 58 MPH, NO WINDS, EXTREMELY HEAVY RAINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:08 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
483
WUUS52 KCAE 222023
SVRCAE
GAC033-073-189-245-SCC003-011-222115-
/O.NEW.KCAE.SV.W.0069.190622T2023Z-190622T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
423 PM EDT Sat Jun 22 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern McDuffie County in east central Georgia...
Southern Columbia County in east central Georgia...
Burke County in east central Georgia...
Richmond County in east central Georgia...
Southern Barnwell County in central South Carolina...
Southwestern Aiken County in central South Carolina...
* Until 515 PM EDT.
* At 422 PM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Thomson to near Millhaven, moving
east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Grovetown, Evans, Waynesboro, Savannah River Site, Fort Gordon,
Plant Vogtle, Hephzibah, Harlem, Jackson, Sardis, Glendale, South
Augusta, Midtown, Summerville, Augusta Mall, Daniel Field, Augusta
Regional Airport, Alexander, Burke County Airport and McBean.
This includes the following highways...
Interstate 20 in Georgia between mile markers 193 and 195.
Interstate 520 in Georgia between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.
Persons in campgrounds should seek shelter until these storms pass.
&&
LAT...LON 3341 8255 3350 8204 3312 8119 3311 8136
3316 8154 3310 8162 3304 8156 3305 8155
3304 8155 3292 8175 3295 8186 3292 8198
3313 8228 3322 8223 3326 8225 3331 8234
3335 8255
TIME...MOT...LOC 2022Z 272DEG 35KT 3338 8246 3300 8164
HAIL...1.00IN
WIND...70MPH
$$1 follow-up statement
467
WWUS52 KCAE 222051
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
451 PM EDT Sat Jun 22 2019
GAC033-073-189-245-SCC003-011-222115-
/O.CON.KCAE.SV.W.0069.000000T0000Z-190622T2115Z/
McDuffie GA-Columbia GA-Burke GA-Richmond GA-Barnwell SC-Aiken SC-
451 PM EDT Sat Jun 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN MCDUFFIE...SOUTHERN COLUMBIA...NORTHEASTERN BURKE...
RICHMOND...SOUTHERN BARNWELL AND SOUTHWESTERN AIKEN COUNTIES...
At 450 PM EDT, severe thunderstorms were located along a line
extending from near Grovetown to near Appleton, moving east at 40
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Grovetown, Evans, Savannah River Site, Fort Gordon, Plant Vogtle,
Hephzibah, Harlem, Jackson, Sardis, Glendale, South Augusta, Midtown,
Summerville, Augusta Mall, Daniel Field, Augusta Regional Airport,
McBean, Blythe, Dearing and Snelling.
This includes the following highways...
Interstate 20 in Georgia between mile markers 193 and 195.
Interstate 520 in Georgia between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should seek shelter until these storms pass.
&&
LAT...LON 3341 8255 3350 8204 3312 8119 3311 8136
3316 8154 3310 8162 3304 8156 3305 8155
3304 8155 3294 8171 3326 8225 3331 8234
TIME...MOT...LOC 2050Z 272DEG 35KT 3337 8222 3299 8140
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 22, 2:00 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Columbia SC 200 PM EDT Sat Jun 22 2019 .SYNOPSIS... A frontal boundary will remain in the forecast area through tonight bringing a possibility of severe thunderstorms. The front will become diffuse under upper ridging early next week and this pattern supports mainly scattered afternoon thunderstorms and above normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... The main concern again is...the increasing potential for organized severe thunderstorms this afternoon into the early evening. Another mesoscale convective system (MCS) in the Carolina Mountains at 17z is forecast to move southeast in northwest flow aloft and move across the region through early evening. In addition, convection increasing in east central GA near outflow boundaries where instability strong to extreme moving toward the CSRA likely to intensify. The meso-analysis across our area at 17z...A low level cap and negative CAPE has kept clouds at bay and weaker surface based instability through the early afternoon. However a closer look at the area laps and forecast soundings suggest a somewhat loaded gun sounding with considerable CAPE in the mixed layer MUCAPE 3000-4000 J/kg across the southern CWA. The effective deep layer shear near 30 knots is a concern. The potentially strong to extreme instability across the southern CWA should be enough to sustain or promote severe convection given the relatively strong deep layer effective shear. SPC has a good part of the CWA in enhanced risk of severe weather...even deeper into the capped environment...and a convective watch appears likely. The high resolution models all show convection in the area with different solutions...but expect most storms to move east of the area after 00z. high pops early then Decreasing pops overnight. Heavy rain possible with high precipitable water but storm movement should limit precip amounts. Temperatures again in the low 70s for lows. Stratus may develop across the north Midlands after midnight and spread south as boundary shift to the south. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... Upper ridge axis just to the west of the region. The latest models appear to shift the frontal boundary a little further south, so the stronger instability may be in Georgia or across the western CWA/CSRA. The northern Midlands should be in a more stable environment than previous days. Expect slightly cooler temperatures due to considerable clouds at least early and the frontal boundary further south, so cut temps a bit. With weak short waves rotating over ridge and possibly moderate instability and high low-level moisture, scattered afternoon convection expected but severe threat appears lower. && .LONG TERM /MONDAY THROUGH SATURDAY/... The weather pattern over the Southeast U.S. transitions from a northwest flow aloft to a building summer time ridge axis during the next week. Increased subsidence, the lack of significant upper level forcing, and rising H5 heights will lead to a slight chance of diurnal convection Monday through Tuesday. A low level southerly flow later next week will increase POPs to a chance of afternoon and evening showers and thunderstorms Wednesday through Saturday. Temperatures will be near normal for late June. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Surface boundary across the area to focus convection/convergence this evening. Scattered cumulus across the area early this afternoon with some mid level clouds. Another mesoscale convective system moving southeast from the Carolina Mountains across the region late this afternoon and early evening. Other storms approaching from east central Georgia. Despite capping at the moment, The air mass will be strongly unstable across the region through the early evening. Brief restrictions expected early evening associated with convection. gusty winds also possible near storms mainly from the west- northwest direction, possibly in excess of 30 knots. Frontal boundary shifts south overnight, stratus may develop late tonight although confidence not high. This will result in IFR ceilings at CAE/CUB and possibly OGB. Brief fog possible at all terminals with light winds in the boundary layer. Ceilings should improve by 14z-16z. Light winds becoming northwest or north after 12z. .EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and evening thunderstorms and associated restrictions will occur during the period. A few locations may have early morning stratus and fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 22, 4:15 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 415 PM EDT Sat Jun 22 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 232015- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 415 PM EDT Sat Jun 22 2019 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Marginal risk of severe thunderstorms mainly across the west/south Midlands and CSRA. Damaging wind main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed this afternoon and evening.
In the hours before
Special weather statement, Jun 22, 4:04 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
404 PM EDT Sat Jun 22 2019
GAZ040-063-064-SCZ018-025-222045-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
404 PM EDT Sat Jun 22 2019
...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...Lincoln...northern Columbia...McCormick and southwestern
Edgefield Counties Until 445 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 403 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Nancy Hart
State Park to Thomson-McDuffie County Airport, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Thomson, McCormick, Lincolnton, Appling, Clarks Hill Recreation Area,
Elijah Clark State Park, Riverwood, Mistletoe State Park, Hamilton
Branch State Park, J. Strom Thurmond Dam, Mccormick County Airport,
Thomson-McDuffie County Airport, Lake Strom Thurmond, Bobby Brown
State Park, Parksville, Plum Branch, Bordeaux, Scott's Landing, Knox
Scout Reservation and Double Branches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until these storms pass.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
This includes Interstate 20 in Georgia between mile markers 171 and
179.
LAT...LON 3398 8265 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3397 8230
3402 8224 3358 8198 3348 8251 3363 8260
3363 8258 3365 8258 3364 8252 3366 8251
3365 8249 3382 8259 3386 8257 3386 8261
TIME...MOT...LOC 2003Z 272DEG 32KT 3400 8280 3355 8253Special weather statement, Jun 22, 4:07 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
407 PM EDT Sat Jun 22 2019
SCZ115-116-222030-
Northern Lancaster SC-Southern Lancaster SC-
407 PM EDT Sat Jun 22 2019
...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 430 PM EDT....
At 406 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from West Concord to
Southwest Charlotte to near Mcconnells, moving east at 35 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck, Carolina
Commons Shopping Center, McWhirter Airfield and Community of Almond
Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
LAT...LON 3493 8078 3482 8080 3482 8072 3471 8087
3474 8088 3479 8087 3483 8090 3484 8087
3490 8088 3493 8086 3501 8091 3503 8090
3507 8090
TIME...MOT...LOC 2006Z 280DEG 32KT 3542 8067 3513 8092 3485 8129
fwaSpecial weather statement, Jun 22, 4:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
423 PM EDT Sat Jun 22 2019
SCZ020-021-115-116-222115-
Fairfield SC-Northern Lancaster SC-Southern Lancaster SC-Newberry SC-
423 PM EDT Sat Jun 22 2019
...Strong Thunderstorms Will Impact Portions of Fairfield...Northern
Lancaster...Southern Lancaster and northeastern Newberry Counties
Until 515 PM EDT....
At 423 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Fort Mill to 6 miles
northeast of Carlisle to near Fountain Inn, moving southeast at 50
mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Lancaster, Winnsboro, Indian Land, Waxhaw, Whitmire, Elgin, Heath
Springs, USC Lancaster, Irwin, Blackstock, Andrew Jackson State Park,
Van Wyck, Monticello, Buford, Blair, Lake Wateree State Park, Lebanon
Fire Station, Bell Town Fire Station, Arrowood Estates and Henderson
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
This includes Interstate 77 between mile markers 38 and 51.
LAT...LON 3493 8078 3482 8080 3482 8057 3466 8044
3450 8068 3448 8074 3454 8074 3446 8087
3441 8082 3435 8091 3435 8180 3453 8164
3445 8154 3450 8142 3457 8142 3455 8087
3457 8087 3493 8086 3506 8089
TIME...MOT...LOC 2023Z 308DEG 44KT 3499 8092 3467 8141 3467 8213
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:42 AM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 48 min |
| Jun 22, 4:05 AM EDT | Severe Thunderstorm Warning | CAE | Richmond | 55 min |
| Jun 22, 4:26 AM EDT | Severe Thunderstorm Warning | CAE | Burke | 34 min |
| Jun 22, 3:39 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, McDuffie, Richmond | 51 min |
| Jun 22, 4:04 PM EDT | Special Weather Statement | CAE | Columbia, Lincoln | 41 min |
| Jun 22, 4:34 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie, Richmond | 41 min |
| Jun 22, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 45 min |
| Jun 22, 2:26 AM EDT | Special Weather Statement | CAE | McCormick | 19 min |
| Jun 22, 3:14 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 61 min |
| Jun 22, 3:44 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington | 61 min |
| Jun 22, 3:58 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Richland | 62 min |
| Jun 22, 4:22 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more | 53 min |
| Jun 22, 4:37 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 53 min |
| Jun 22, 5:13 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Sumter | 32 min |
| Jun 22, 4:07 PM EDT | Special Weather Statement | CAE | Lancaster | 23 min |
| Jun 22, 4:23 PM EDT | Special Weather Statement | CAE | Fairfield, Lancaster | 52 min |
| Jun 22, 4:32 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 43 min |
| Jun 22, 5:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Richland | 38 min |
| Jun 22, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 35 min |
| Jun 22, 5:48 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 42 min |
| Jun 22, 6:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 60 min |
| Jun 22, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.